Julie Rehmeyer's 'Through the Shadowlands'
Writer Never Give Up talks about Julie Rehmeyer's new book "Through the Shadowlands: A Science Writer's Odyssey into an Illness Science Doesn't Understand" and shares an interview with Julie ...
Discuss the article on the Forums.

Flu like symptoms - medication side effect or new symptoms?

Discussion in 'General Symptoms' started by Khal, Feb 21, 2016.

  1. Khal

    Khal

    Messages:
    4
    Likes:
    3
    UK
    So I've been taking prozac (fluoxetine) 10 mg for just over two months. From about 4 weeks in I've been getting quite bad flu type feelings - muscle aches, swimming head and weakness. Also I have been sleeping more and just generally feeling like I've got the flu (even though I'm sure I haven't). Further flu like symptoms were sneezing and feeling a constant mucus drip down the back of my throat, and every now and then a sore throat.

    These feelings aren't constant, and even got better for a couple of days before resurfacing in much the same manner. I even rested on the days I felt better, as is the sensible thing to do when coming out of a crash. But this rest was to no avail. Some days I have to lie down all day and hardly have energy to move, whereas others I have a couple of hours or so where I feel a little more normal, before the fluiness returns.

    Before starting the fluoxetine, I was doing a lot better physically, and the symptoms I am now experiencing are new to me in many ways. I have had flu type feelings before, but never for such an extended period as this, nor quite as severe. My previous crashes presented in different symptoms to those that are currently hanging about.

    So to sum things up, do any of you have similar side effects from taking antidepressants? Or other medications? It seems like my immune system is playing up in some way and maybe I’m clutching at straws trying to blame the medication rather than the illness.
     
    alkt likes this.
  2. alkt

    alkt Senior Member

    Messages:
    194
    Likes:
    352
    uk
    to answer your question in the first year of this illness my doctor gave me fluoxitine not sure about the spelling but they were supposed to be the new magic pill for mild/reactive depression. i do not remember any positve or negative effects even though i took them for six months. as for the flue like symptoms and sore throat also nasal drip have been a constant and recurring symptom made worse by doing anything mentally taxing and of course any real physical activity just increases the pain levels. many people on this site have reported the same symptoms unfortunately enforced rest from mental as well as physical activity seems to be the only way of reducing the fluey feeling.
     
    Khal likes this.
  3. Khal

    Khal

    Messages:
    4
    Likes:
    3
    UK
    Thanks for the reply! Yeah these symptoms seems to be quite common for m.e/cfs. At first I did assume it was flare up in symptoms rather than the medication; but the fact that rest from both physical and mental activities hasn't helped was making me wonder whether something else was causing the fluiness.

    Also because the symptoms were so different to what I have had before - normally I just have muscle aches in my legs, but this time it was mainly stomach and arms - It maybe points towards another factor at play.
     
  4. sarah darwins

    sarah darwins I told you I was ill

    Messages:
    2,469
    Likes:
    10,485
    Cornwall, UK
    No way to know if it's the case, but all your recent problems are among known potential side effects of prozac. Probably the only way to find out if it's the drug is to come off it for a while and see if you improve. Personally, that's what I would want to do in your situation.
     
    taniaaust1, alkt and Khal like this.
  5. Khal

    Khal

    Messages:
    4
    Likes:
    3
    UK
    Thanks. I think that is the best way forward and only way to find out for certain, like you say. I will come off for maybe a month and see what happens to the symptoms over that time.
     
    sarah darwins likes this.
  6. sarah darwins

    sarah darwins I told you I was ill

    Messages:
    2,469
    Likes:
    10,485
    Cornwall, UK
    I think that's wise, just in case (be nice if it is that). Again, if it was me, I'd go off for at least 6 weeks since it took 4 weeks for the symptoms to develop. Good luck. Hope you figure it out.
     
    alkt and Khal like this.
  7. Khal

    Khal

    Messages:
    4
    Likes:
    3
    UK
    Indeed, it would be great if it was just the medication! Yeah that's a good idea as well to give it a bit longer, especially given the half life and mechanism of action of fluoxetine. Thanks, I will post back if and when I find any specific cause for the current symptoms.
     
    sarah darwins likes this.

See more popular forum discussions.

Share This Page